On the stability threshold for the 3D Couette flow in Sobolev regularity

Jacob Bedrossian, Pierre Germain, Nader Masmoudi

Research output: Contribution to journalArticlepeer-review

Abstract

We study Sobolev regularity disturbances to the periodic, plane Couette flow in the 3D incompressible Navier-Stokes equations at high Reynolds number Re. Our goal is to estimate how the stability threshold scales in Re: the largest the initial perturbation can be while still resulting in a solution that does not transition away from Couette flow. In this work we prove that initial data that satisfies (norm of matrix)uin(norm of matrix) ≤δRe-3/2 for any σ > 9/2 and some δ = δ(σ) > 0 depending only on σ is global in time, remains within O(Re-1/2) of the Couette flow in L2 for all time, and converges to the class of "2.5-dimensional" streamwise-independent solutions referred to as streaks for times t ≳ Re1/3. Numerical experiments performed by Reddy et. al. with "rough" initial data estimated a threshold of ~ Re-31/20, which shows very close agreement with our estimate.

Original languageEnglish (US)
Pages (from-to)541-608
Number of pages68
JournalAnnals of Mathematics
Volume185
Issue number2
DOIs
StatePublished - 2017

ASJC Scopus subject areas

  • Statistics and Probability
  • Statistics, Probability and Uncertainty

Fingerprint Dive into the research topics of 'On the stability threshold for the 3D Couette flow in Sobolev regularity'. Together they form a unique fingerprint.

Cite this